Can anyone help I was diagnosed with an underachievement Thyroid about a year ago. I was put on Levothyroxine initially 25mg the 3 months later up to 50mgs. I had another blood test about 2.5 weeks ago as I noticed my hair felt funny and my nails became brittle. The result of recent test was TSH 7.9 so meds now 100mgs but my hair is falling out daily is this normal if so any suggestions please. Netty
Hair loss and underachievement thyroid - Thyroid UK
I am glad your doctor has increased your dose. Unfortunately hair can be affected with hypothyroidism. Hopefully, it will slowly remedy itself as you increase your dose of levothyroixine. Also make sure your vitamins/minerals are optimum, i.e. B12, Vit D, iron, ferritin and folate which your GP should do. If you do have a test, post the results on a new post for comments upon them.
Thanks I had a hormone test today and I am back to see the GP on Monday so will talk it through again the. I was told there had to be at least 12 weeks before retesting something to do with some legal procedure as if it's taken too soon and they up the dose you too soon it can be dangerous. Have you heard of this?
No, usually when first diagnosed a test is done every six to eight weeks. 3 months is too long. It's the first I've heard of 'legal procedures'. Other member will also respond.
Why do doctors try to scare patients into conforming to their (GPs ideas) instead of concentrating on the patient.
Of course, if we upped the dose of levothyroxine every week we might feel very overdosed. That isn't quite the same as 50mcg to start with 25mcg every six weeks which is the norm. Some increase every 8 weeks. The fact is it is the symptoms we have which we want relief of that should take priority. Usually when we begin a dose we will feel symptoms returning quickly (symptoms might well remain with a starting dose) so we need an increase.
Blood tests should be at the very earliest, fasting (you can drink water), allow a gap of 24 hours between your last dose of levo and the test and take it afterwards. This keeps TSH at its highest as some doctors reduce our dose if TSH is low.
Always ask for a print-out of your results, we are entitled by Law and some surgeries charge a nominal sum for paper/ink/. You can post if you have a query but ranges are important to be quoted too.
Your doctor should test B12, Vit D, iron, ferritin and folate as deficiencies also cause symptoms.
Read members questions etc and you will learn quite a lot as doctors seem to be the least educated in the function of the thyroid gland and hypothyroidism. We have to absorb information in order that we return to good health despite the guidelines in force at present.
Thank when I was diagnosed I was led to believe it was nothing really loads of people have it but I have felt so worn out for about 2 years and thought it was just my age as I'm really quite active normally but since feeling like this and now losing my hair in to the bargin I have to really push myself not to get depressed. So my thinking is its not a oral process in life and I should start questioning more rather than accepting everything I thought at times I was losing my mind forgetting thinks all the time not bring able to concentrate for very long. Really glad I signed up don't feel so on my own now.
I would never wait 3 months that's ridiculous - bloody doctors. I would get a private test. There again, I have abandoned doctors with regards to my thyroid.
I started having hair loss once starting on Levo. But I never got better on Levo. At the moment I use thyroid -s and my head hair has gotten nicer and thicker and I have had to start pruning my eyebrows or else i would not be able to see .
Thanks I've been on Levo for a year no problem but then I went back to the GP because I started to get tired again and asked to check the levels they said it had to be a 3 month gap then my hair started to fall out. My next test is August but I'm going back to the GP on Monday.
Hypo affects everything in our body from head to toe. Levothyroxine converts to T3 and it is T3 which is required in our millions of receptor cells in order for us to feel normal health.
It is a gradual increase of 25mcg every six to eight weeks until you feel better but many doctors think anywhere in the 'range' is fine but we need the TSH to be 1 or lower. They don't test zinc but I've just read that zinc is usually low in hypo and that it helps hair loss which was sent to me by a member.
We actually need all minerals/vitamins to be optimum but not all are checked. I shall give you a list of symptoms and tick off the ones you have an can erase any which disappear.
T3 is the most important hormone and our brain containst the most T3 receptor cells and our heart needs to function as well as everything else in our body.
Thanks I'm beginning to realise there has been a real reason for feeling so unwell for the last couple of years. I am currently taking Vitamin D, Vitamin B Vitamin C and evening Primrose. Already feel like I'm rattling in a morning but will try the Zinc too. Thanks
Thanks for the info. It also says that hypothyroidism is mainly caused by zinc deficiency. I wonder why doctor don't prescribe zinc in its treatment. Has anyone tried taking zinc supplement to improve the hypothyroidism and for hair loss and if so, what are the results, do you know ?
I think you should get most of your minerals/vitamins tested as most of us on this forum have found out we have deficiencies that can lead to other problems/symptoms.
Everything has to be optimum in order for us to be symptom-free and feel well.
We usually recommend the following - B12, Vit D, iron, ferritin and folate.
This is a link which gives even more information.
Thank you not sure how this works as I have only just joined can you see my reply to Clutter?
It's fairly common to have a lot of hair loss when you are under medicated. It will take 7/10 days to absorb the increased dose and up to six weeks to feel the full impact of the dose increase but the rate of hair loss should start decreasing in 3-4 weeks.
You should have a follow up thyroid test 6-8 weeks after increasing to 100mcg. Arrange an early morning and fasting (water only) blood draw when TSH is highest, and take Levothyroxine after your blood draw.
Feeling really low
Hairloss increase continues even after increase in Levo on 3.5.17 to 100mg
B12 3 weeks ago 50mgs
Ferrous sulfate 3 weeks ago 200mg
Vitamins D, C, Zinc Evening Primrose and B Complex for several months
Physically feel well little foggy headed but no aches and pains I keep myself fit in the Gym and walking the dog and have been lucky only gained a few pounds I can't shift no matter what I do.
I am due to have bloods again on 22.7.17 to look at testosterone progesterone and Hashi as well as the normal but I have made an appointment for Thursday due to feeling totally depressed with constant hairloss. Is there anything I should be asking them to look in to please.
Thanks in advance Netty
© 2017 HealthUnlocked